Hair Thinning On Dialysis

Hair Problems on Dialysis

[ad#Ad-plus-sense]Conditions such as chronic kidney disease (CKD) can cause changes to your body when you are on dialysis – such as hair loss or nail discoloration. What happens to your hair when you have chronic kidney disease? Like a person’s skin, hair can become visibly abnormal when you develop a disease. Some people experience breakage due to dry and brittle hair, while others find that their hair falls out, or sometimes both. For some kidney patients, hair problems can occur before starting dialysis, or it may happen after being on dialysis. In contrast, people who do not have chronic kidney disease lose their hair, is usually due to the aging process, stress or heredity.

Why is my hair falling out?

Hair is made of protein. If you become malnourished, a few months later your hair may break more easily and fall out. Eating enough good protein will help, but it takes a couple of months to see a change. Ask your dietitian about good protein sources. Hair loss can also be caused by thyroid problems, zinc deficiency, drug reactions, and other problems. Some patients have had hair loss when the unit changes the type of dialyzer (kidney) used. Talk with your doctor about this, or ask for a referral to a skin doctor.

For people with chronic kidney disease, hair and nail changes are common. But there are a couple of reasons why hair and nail changes occur in those with kidney disease: malnutrition and side effects of certain medicines.

Malnutrition

The abnormalities usually stem from malnutrition. Hair and nails are made up of protein. For some people with kidney disease, food can taste different. If food doesn’t taste good or familiar, it can cause loss of appetite. This means your dietary protein sources, such as meat, poultry, fish and eggs, may not be adequate for your kidney diet. A proper kidney diet contains a good amount of dietary protein and other nutrients that are necessary to help keep hair and nails healthy.

People with chronic kidney disease may not get enough vitamins because of diet restrictions and/or losses of vitamins during dialysis. Usually, a special renal vitamin is prescribed. If you are not taking a renal vitamin, ask your doctor if you should take one. A renal dietitian can develop a meal plan to help you get the adequate protein and nutrition needed in the kidney diet.

Zinc and hair and nail changes

Hair loss and nail changes can indicate a Zinc deficiency. People with CKD are at high risk for zinc deficiency for several reasons. A low protein diet is low in zinc and may not meet a person’s daily needs. Loss of appetite, particularly for meat and other protein foods, decreases zinc intake. Finally, a diet prescription that restricts beans, nuts, whole grains and dairy products contributes to zinc deficiency since these are the main sources of zinc in the American diet. In addition to hair loss and nail changes, zinc deficiency can cause taste changes, poor wound healing, skin lesions and impaired immune response.

Other nutrients related to hair and nail changes that chronic kidney disease patients or those on dialysis may be deficient in include calcium, iron, and B vitamins. To treat and prevent these deficiencies, dialysis patients are prescribed a renal vitamin that contains high levels of B vitamins. Blood levels of calcium and iron are checked monthly and supplements are prescribed if levels are low.

Medicines

Certain medicines can also cause hair and nail changes. You can ask to have tests done to determine if medicines you have been prescribed are related to your hair and nail symptoms. It is important to know if medicine you are taking is causing your bodily changes. But do not stop taking your medicine until your doctor tells you to do so. Medicines could be added or changed if results show a link between the medication you are taking and your hair and nail change. There may be a medicine that can substitute for the one you are prescribed.

Reactions to drugs can be another reason for hair loss. Switching your dialysis modality can also cause changes in your hair.

What to do when your hair thins or your nails change

Natural Shampoo
It is recommended that, if you are a patient on dialysis, you speak with your health care team when you notice changes in your hair and nails. Sometimes thyroid problems can cause hair loss. Again, if protein and/or zinc are too low in your kidney diet, your renal dietitian can guide you to better eating and recommend the right supplements. Your doctor may order a lab test of your blood to detect any abnormal hormone levels, such as thyroid hormone.

For the most part, hair loss is temporary for dialysis patients and will begin to grow back after a couple of months. In the meantime, here are some tips to help deal with temporary hair loss:
Hair Loss in Women...Getting to the Root of the Problem
* Avoid perms and coloring (which can be harsh for your hair)
* Don’t use tight rubber bands
* Consult with your hair stylist on ways to mask thinning hair
* Eat right amount of protein (discuss this with your dietitian)
* Take your special renal vitamin as prescribed